Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 29, 2005, 4:20 PM EDT for Bristol County, Plymouth County, Massachusetts. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2005, 4:20 PM EDT (20:20 UTC)
- Expired
- May 29, 2005, 4:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Bristol County, MA, Plymouth County, MA
The radar
The Boston radar (KBOX), 13 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 292021 SVRBOX MAC005-023-292045- /O.NEW.KBOX.SV.W.0002.050529T2020Z-050529T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 420 PM EDT SUN MAY 29 2005 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS THIS INCLUDES THE CITY OF TAUNTON CENTRAL PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS * UNTIL 445 PM EDT * AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR RAYNHAM...OR ABOUT NEAR TAUNTON...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAYNHAM BY 425 PM EDT BRIDGEWATER AND WEST BRIDGEWATER BY 435 PM EDT EAST BRIDGEWATER BY 440 PM EDT HALIFAX...MIDDLEBOROUGH AND 6 MILES WEST OF PLYMPTON BY 445 PM EDT THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4204 7112 4186 7115 4184 7075 4206 7074 $$ FIELD
1 follow-up statement
000 WWUS51 KBOX 292042 SVSBOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 440 PM EDT SUN MAY 29 2005 MAC005-023-292045- /O.CON.KBOX.SV.W.0002.000000T0000Z-050529T2045Z/ PLYMOUTH MA-BRISTOL MA- 441 PM EDT SUN MAY 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR NORTH CENTRAL BRISTOL AND CENTRAL PLYMOUTH COUNTIES... AT 439 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL WAS LOCATED NEAR MIDDLEBOROUGH...OR ABOUT 8 MILES EAST OF TAUNTON...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MIDDLEBOROUGH...HALIFAX...PLYMPTON AND 9 MILES NORTHWEST OF CARVER BY 445 PM EDT HAIL UP TO THREE QUARTERS OR AN INCH IN DIAMETER WAS OBSERVED AT 430 PM AT THE NWS OFFICE IN TAUNTON WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4204 7112 4186 7115 4184 7075 4206 7074 $$ BELK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM EDT, 1 hour earlier.
Area forecast discussion, May 29, 3:20 PM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 320 PM EDT SUN MAY 29 2005 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... OBVIOUSLY OUR MID LEVEL CAP HAS ERODED ACROSS MUCH OF EASTERN MA/RI AND SOUTHEAST NH. ALL THUNDERSTORMS HAVE REMAINED SUB-SEVERE WITH MAINLY PEA SIZE HAIL AND VERY HEAVY RAIN. MAIN DRIVING FORCE TODAY HAS BEEN MODEST LOW AND MID LEVEL LAPSE RATES COUPLED WITH LOW LEVEL CONVERGENCE FROM LEFTOVER SURFACE TROF FROM LAST NIGHT AND DEVELOPING AFTERNOON SEABREEZES. WIND AND LARGE HAIL NOT MUCH OF A RISK LATE THIS AFTERNOON AS RAIN SHAFTS HAVE HAD A DIFFICULT TIME CLIMBING MUCH HIGHER THAN 15-20 KFT. GIVEN THE WEAK WIND FIELD...MINOR POOR DRAINAGE AND URBAN FLOODING IS THE MAIN CONCERN FOR THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING. ALTHOUGH...CANT RULE OUT ONE OR TWO CELLS PRODUCING MARGINAL SEVERE WIND (50 KT) AND HAIL (0.75 IN). AS MENTIONED IN PREVIOUS DISCUSSION...STORMS WILL BE CONCENTRATED OVER EASTERN SECTION WHERE GREATEST INSTABILITY AND LOW LEVEL CONVERGENCE ARE LOCATED. AS FOR LATER TONIGHT THROUGH MONDAY NIGHT...NOT MUCH CHANGE TO OVERALL UPPER AIR PATTERN THIS PERIOD...WITH A SERIES OF SHORT WAVES ROTATING THROUGH THE REGION. GIVEN MARGINAL INSTABILITY AND LIFT...WILL LIMIT POPS TO LOW CHANCE (25-35%)AND INDICATE COVERAGE WILL BE SCATTERED TO WIDELY SCATTERED. SO EXPECTING THE HOLIDAY WEEKEND TO FINISH ON A SEASONABLE AND MAINLY DRY NOTE. .LONG TERM (TUESDAY THROUGH SUNDAY)... COMING SOON. && .AVIATION... MAINLY VFR WITH MVFR IN SHOWERS AND TSTMS LATE TODAY AND THIS EVENING. SEE TAFS FOR ADDITIONAL DETAILS. && .MARINE... FAIRLY LIGHT & VARIABLE WINDS ALONG WITH FLAT SEAS THIS PERIOD. IN THE LONGER RANGE...COMING SOON. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...NOCERA LONG TERM...BELK AVIATION...NOCERA
Hazardous weather outlook, May 29, 5:45 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 545 AM EDT SUN MAY 29 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300945- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 545 AM EDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... ALTHOUGH A SLIGHT CHANCE OF THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST LATE THIS AFTERNOON AND THIS EVENING...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. AREAS OF FOG EARLY THIS MORNING WILL BURN OFF BY MID MORNING. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED AT THIS TIME THROUGH SATURDAY. WTB
In the hours before
Special weather statement, May 29, 1:20 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 120 PM EDT SUN MAY 29 2005 MAZ017-020-RIZ001>007-291900- BRISTOL RI-EASTERN KENT RI-NEWPORT RI-NORTHERN BRISTOL MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- WASHINGTON RI-WESTERN KENT RI- 120 PM EDT SUN MAY 29 2005 ...SLOW MOVING THUNDERSTORMS WILL MOVE ACROSS RHODE ISLAND AND BRISTOL COUNTY MASSACHUSETTS THROUGH 3 PM... AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF SCATTERED RAIN SHOWERS AND THUNDERSTORMS OVER RHODE ISLAND AND BRISTOL COUNTY IN MASSACHUSETTS. THE INDIVIDUAL STORMS WERE MOVING TO THE SOUTHEAST AT AROUND 10 MPH. THE STRONGEST STORMS WERE NEAR SOUTH KINGSTOWN AND EAST GREENWICH IN RHODE ISLAND...AND NEAR DIGHTON AND ATTLEBORO IN MASSACHUSETTS AT 115 PM. THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 30 MPH...SMALL HAIL AND VERY HEAVY DOWNPOURS AS WELL AS DANGEROUS LIGHTNING. AED
Special weather statement, May 29, 2:42 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 242 PM EDT SUN MAY 29 2005 MAZ004>007-012>021-026-NHZ011-012-015-RIZ001>007-292100- BRISTOL RI-CENTRAL MIDDLESEX MA-CHESHIRE NH-EASTERN ESSEX MA- EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK MA- EASTERN PLYMOUTH MA-NEWPORT RI-NORTHERN BRISTOL MA- NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WASHINGTON RI- WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-WESTERN KENT RI- WESTERN NORFOLK MA-WESTERN PLYMOUTH MA- 242 PM EDT SUN MAY 29 2005 ...SLOW MOVING THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND AND CENTRAL AND EASTERN MASSACHUSETTS THROUGH 5 PM... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF SCATTERED RAIN SHOWERS AND THUNDERSTORMS OVER SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND AND CENTRAL AND EASTERN MASSACHUSETTS. THE INDIVIDUAL STORMS WERE MOVING TO THE SOUTHEAST AT AROUND 5 MPH. AT 230 PM SOME OF THE STRONGEST STORMS WERE LOCATED NEAR MANCHESTER NEW HAMPSHIRE...NORTH KINGSTOWN RHODE ISLAND AS WELL AS FALL RIVER AND NORTH ROCHESTER IN SOUTHEAST MASSACHUSETTS. THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 30 MPH...SMALL HAIL AND VERY HEAVY DOWNPOURS AS WELL AS DANGEROUS LIGHTNING. THE HEAVY RAIN MAY CAUSE SOME STREET FLOODING. AED
Special weather statement, May 29, 3:24 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 324 PM EDT SUN MAY 29 2005 MAZ020-RIZ007-292000- NEWPORT RI-SOUTHERN BRISTOL MA- 324 PM EDT SUN MAY 29 2005 AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL...AND LOCALIZED STREET FLOODING...4 MILES SOUTHWEST OF SWANSEA...OR ABOUT 3 MILES NORTHEAST OF BRISTOL...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR...SOMERSET AND SWANSEA BY 330 PM EDT... FALL RIVER AND WESTPORT BY 350 PM EDT...6 MILES NORTHWEST OF NEW BEDFORD BY 400 PM EDT. FIELD
Special weather statement, May 29, 3:32 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 332 PM EDT SUN MAY 29 2005 MAZ017-292015- NORTHERN BRISTOL MA- 332 PM EDT SUN MAY 29 2005 AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 8 MILES NORTHWEST OF NORTON...OR ABOUT 4 MILES NORTH OF NORTH ATTLEBOROUGH...MOVING SOUTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR...NORTON BY 410 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. NOCERA
Special weather statement, May 29, 3:56 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 356 PM EDT SUN MAY 29 2005 MAZ017-020-RIZ002-005-292030- BRISTOL RI-NORTHERN BRISTOL MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- 356 PM EDT SUN MAY 29 2005 AT 355 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER EAST PROVIDENCE...OR ABOUT 3 MILES EAST OF PROVIDENCE...MOVING SOUTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR...REHOBOTH BY 420 PM EDT...BARRINGTON AND WARREN BY 430 PM EDT. FIELD/NOCERA
Special weather statement, May 29, 4:11 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 411 PM EDT SUN MAY 29 2005 MAZ017>020-RIZ005-292045- BRISTOL RI-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-WESTERN PLYMOUTH MA- 411 PM EDT SUN MAY 29 2005 AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM BROCKTON MASSACHUSETTS TO BARRINGTON RHODE ISLAND...MOVING EAST AT 10 MPH. THE STORMS WERE CAUSING TORRENTIAL DOWNPOURS WITH LOCALIZED STREET FLOODING...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. PEA SIZED HAIL WAS REPORTED AT FOXBORO...MANSFIELD...AND AT THE NATIONAL WEATHER SERVICE OFFICE IN TAUNTON. WIND GUSTS TO 40 MPH ALSO WILL ACCOMPANY THE STORMS. THUNDERSTORMS WILL BE NEAR...WARREN AND BRISTOL BY 420 PM EDT... WHITMAN AND ABINGTON BY 430 PM EDT...SWANSEA AND SOMERSET BY 440 PM EDT...HANSON AND FREETOWN BY 450 PM EDT. FIELD
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:47 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 28 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.